Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Midland/Odessa, TX

July 7, 2018Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 7, 2018, 9:11 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Jul 8, 2018, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS54 KMAF 080211
FFWMAF
TXC135-329-080515-
/O.NEW.KMAF.FF.W.0015.180708T0211Z-180708T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
911 PM CDT SAT JUL 7 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Eastern Ector County in western Texas...
  Northwestern Midland County in western Texas...

* Until 1215 AM CDT.

* At 910 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Over one inch of rain has fallen at Midland Intl 
  Air and Space Port in 30 minutes.

* Some locations that will experience flooding include...
  Midland, Odessa, Midland International Air and Space Port, West
  Odessa, Warfield and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3203 10220 3188 10207 3171 10251 3204 10257

$$

29
1 follow-up statement
856 
WGUS74 KMAF 080331
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1031 PM CDT SAT JUL 7 2018

TXC135-329-080515-
/O.CON.KMAF.FF.W.0015.000000T0000Z-180708T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
1031 PM CDT SAT JUL 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
EASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...

Heavy rain has moved off to the west, but residual flooding may 
still occur as water drains off. Avoid the usual low spots in 
and around Odessa for the next few hours. 

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Warfield and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3203 10220 3188 10207 3171 10251 3204 10257

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:14 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 7, 6:14 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
614 PM CDT Sat Jul 7 2018

.DISCUSSION...

&&

.AVIATION...
Have had afternoon storms at/near most TAF sites... will continue
mention of TSRA til 01 or 02z. Otherwise will be VFR with a mainly
east wind but local wind erratic due to numerous outflows.

&&

.PREV DISCUSSION... /issued 229 PM CDT Sat Jul 7 2018/

DISCUSSION...
Once again, not much change to the previous forecast with below
normal temperatures and decent rain chances expected for the next
several days. West Texas and Southeast New Mexico will remain under
deep east/southeasterly flow through this weekend as a broad upper
ridge, currently centered near Colorado/Four Corners region, slowly
migrates toward the Central Plains. This, along with increased cloud
cover/rain, will keep high temperatures generally in the upper 80s
to low 90s for most areas through at least the early part of next
week.

Good coverage of showers and thunderstorms across the eastern half
of the forecast area yesterday and a small area of activity
brought welcomed rainfall to portions of Southeast New Mexico this
morning. Currently, scattered thunderstorms already developing
across the region as temperatures heat up with abundant moisture
in place. Much like yesterday, expect thunderstorms to continue
through this evening. Initially thought that maybe we would get a
lull in rain chances Sunday, however latest model runs suggest a
slow- moving shortwave, currently moving through northern NM, will
take its time moving SW and perhaps even become somewhat
elongated/sheared NE to SW. This will provide some weak upper
diffluence/lift over the area, resulting in another round of
scattered convection Sunday. Monday/Tuesday, a weakening inverted
trough translating west through south-central TX looks to keep
thunderstorms in the forecast with best chances along/south of
I-10 and in the higher terrain regions during this time. Well
above normal precipitable water values will remain in place today
through Monday and the potential for some localized heavy
rainfall/flash flooding will continue, especially for areas that
receive multiple rounds of rainfall.

Early next week, the upper ridge becomes centered over the Central
Plains and weak easterly flow aloft will be maintained through much
of the week. Therefore, temperatures should be slow to warm
Wednesday through Saturday with highs in the mid to upper 90s by
Saturday. Rain chances will be nil most areas mid-late next week but
think the higher terrain regions could see some thunderstorms
during the afternoon hours with daytime heating and weak E/SE
upslope flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  90  71  88 /  30  30  20  40
Carlsbad                       68  89  69  88 /  30  40  40  30
Dryden                         72  90  73  88 /  40  40  40  40
Fort Stockton                  69  87  69  85 /  30  30  30  40
Guadalupe Pass                 65  83  66  82 /  30  30  40  30
Hobbs                          66  86  66  85 /  30  30  20  30
Marfa                          61  83  62  80 /  30  30  30  40
Midland Intl Airport           71  89  71  87 /  30  30  30  40
Odessa                         70  89  71  87 /  30  30  30  30
Wink                           70  90  71  89 /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 7, 2:26 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Sat Jul 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
226 PM CDT Sat Jul 7 2018 /126 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight across much of
Southeast New Mexico and West Texas. The primary threat is locally
heavy rainfall which could potentially lead to localized flash
flooding and occasional lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 7, 5:59 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CDT SAT JUL 7 2018

TXZ046-047-052-072345-
Dawson TX-Howard TX-Borden TX-
559 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR BORDEN...NORTHERN HOWARD...
NORTHEASTERN MARTIN AND EASTERN DAWSON COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Gail, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lamesa, Gail, Lamesa Municipal Airport, Welch, Luther, J B Thomas
Reservoir, Los Ybanez, Vincent, Punkin Center, Arvana, Hancock,
Knott, Vealmoor and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 10155 3242 10169 3253 10169 3253 10178
      3296 10216 3296 10118 3249 10117
TIME...MOT...LOC 2259Z 063DEG 19KT 3272 10130

29
Special weather statement, Jul 7, 6:47 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT SAT JUL 7 2018

TXZ070-080030-
Reagan TX-
647 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR REAGAN COUNTY UNTIL 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Big Lake, moving west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Lake, Reagan County Airport, Best and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 10177 3155 10177 3151 10127 3118 10127
TIME...MOT...LOC 2347Z 081DEG 19KT 3140 10139

29
Local storm report, Jul 7, 7:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
710 PM CDT SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     VAN HORN                31.04N 104.83W
07/07/2018                   CULBERSON          TX   LAW ENFORCEMENT

            LARGE TIN ROOF BLOWN OFF BUILDING AND ONTO HIGHWAY.
            SPORADIC WIND DAMAGE AROUND TOWN. LIKELY CAUSED BY A
            MICROBURST.

&&

RHLUCHAN
Special weather statement, Jul 7, 7:16 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT SAT JUL 7 2018

TXZ057-080045-
Van Horn and Highway 54 Corridor TX-
716 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON COUNTY
UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Plateau, or 12 miles east of Van Horn, moving west
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Van Horn and Lobo.

LAT...LON 3105 10451 3091 10448 3076 10480 3096 10491
      3103 10491
TIME...MOT...LOC 0016Z 078DEG 16KT 3097 10463
Special weather statement, Jul 7, 8:20 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
820 PM CDT SAT JUL 7 2018

TXZ050-060-061-080200-
Andrews TX-Ector TX-Winkler TX-
820 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTHWESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Goldsmith, or 16 miles southwest of Andrews, moving
west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Goldsmith and Notrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 10241 3197 10240 3183 10293 3223 10301
TIME...MOT...LOC 0120Z 081DEG 12KT 3210 10267

29
Special weather statement, Jul 7, 8:28 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
828 PM CDT SAT JUL 7 2018

TXZ062-080215-
Midland TX-
828 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREWS...MIDLAND
AND SOUTHWESTERN MARTIN COUNTIES UNTIL 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenwood, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
Cotton Flat, Warfield, Midland Airpark, Spraberry and Skywest
Airport.

This includes Interstate 20 between mile markers 123 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 10179 3167 10227 3209 10228 3208 10178
TIME...MOT...LOC 0128Z 084DEG 12KT 3201 10190

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:02 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jul 7, 7:16 PM CDTSpecial Weather StatementMAF29 min
Jul 7, 8:20 PM CDTSpecial Weather StatementMAFEctor40 min
Jul 7, 8:28 PM CDTSpecial Weather StatementMAFMidland47 min
Jul 7, 8:39 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 7, 9:16 PM CDTSpecial Weather StatementMAFEctor44 min
Jul 8, 12:14 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jul 8, 1:35 PM CDTAreal Flood AdvisoryMAFGaines115 min
Jul 8, 2:01 PM CDTAreal Flood AdvisoryMAFMitchell119 min
Jul 8, 4:11 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard3 hr
Jul 8, 4:37 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 8, 6:01 PM CDTSpecial Weather StatementMAFPecos44 min
Jul 8, 6:12 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.